postcombination antiretroviral therapy (2001 to 2003) eras in a large cohort of men in France (Grabar et al., 2008). In the postcombination therapy era, the overall 5-year survival for Kaposi’s sarcoma patients on combined therapy was 91 percent in one British report (Bower et al., 2009).

Cutaneous KS is typically a treatable condition that responds to the initiation of antiretroviral therapy, usually completely. With more advanced-stage disease, or in those with incomplete response to antiretroviral therapy, systemic chemotherapy can be helpful to control the condition, and some topical agents occasionally are used as well. KS can, however, remain a serious and disabling condition despite treatment, especially in cases exhibiting visceral disease or bulky cutaneous involvement.

Based on the expertise of the committee, it was determined that Kaposi’s sarcoma (currently Listings 14.08E2 and 114.08E2) and the social stigma attached to it can be disabling. Squamous cell carcinoma and lymphomas are part of the Malignant Neoplastic Diseases Listings (13.00 and 113.00), which include recurrent disease following antineoplastic therapy. These Listings do not address Kaposi’s sarcoma, which can respond to antiretroviral therapy. KS that severely limits an individual’s ability to work should therefore be included in the HIV Infection Listings.

Lipoatrophy or Lipohypertrophy

Disabling disorders involving adipose tissues in people living with HIV/AIDS are collectively known as lipodystrophy and present as either lipoatrophy or lipohypertrophy. Lipoatrophy (fat wasting) refers to the reduction of subcutaneous body fat, particularly in the face and distal extremities. Although less disabling, lipohypertrophy refers to an increase of body fat in the central abdomen, breasts in women, and the dorsoclavicular fat pad (buffalo hump) (Cabrero et al., 2010; Fichtenbaum, 2009). These disorders are primarily cosmetic; however, in rare instances they can result in permanent disfigurement and pain, or both, and can reduce a person’s ability to walk, stand, or sit if they manifest on the pads of feet or the buttocks. Importantly, they can also negatively impact the quality of a patient’s life due to depression, fears of stigma, and reduced social functioning. This is particularly true if the disorder occurs in the face (Crane et al., 2008; Guaraldi et al., 2008).

Although the etiology of lipoatrophy and lipohypertrophy are not well understood, lipoatrophy is thought to be caused by thymidine nucleoside reverse transcriptase inhibitors. The most frequent cause is stavudine (d4T), which is no longer commonly used. Nevertheless, once the characteristic changes in the face have occurred, they are generally irreversible except with cosmetic surgery. Lipohypertrophy may be caused by protease inhibitors or a refeeding process. As with lipoatrophy, discontinuation or change



The National Academies | 500 Fifth St. N.W. | Washington, D.C. 20001
Copyright © National Academy of Sciences. All rights reserved.
Terms of Use and Privacy Statement